A drug allergy occurs when your immune system reacts to a medication. A number of drugs can cause a drug allergy, including prescription and over-the-counter medications. The most common signs of a drug allergy are hives, rash or fever. You can have an allergic reaction to a drug even if it caused no reaction in the past.
Most drug-related symptoms are not a true drug allergy and don’t involve the immune system. Allergic and nonallergic drug reactions are often confused because they can cause similar symptoms. Either type is called an adverse drug event and needs to be checked by a doctor. Some allergic and nonallergic drug reactions can be severe or life-threatening.
Most allergic reactions start immediately after taking a drug. However, it’s possible to develop an allergic reaction to a medication after you’ve been on it for up to several weeks.
Drug allergy symptoms include:
- Skin rash
- Hives (urticaria)
- Facial swelling
- Shortness of breath
- Anaphylaxis, a life-threatening reaction
Anaphylaxis is rare, but it’s the most serious allergic drug reaction and is a medical emergency. Anaphylaxis symptoms usually start within minutes after exposure to a drug. Drugs you put on your skin can take longer to cause a reaction. Signs and symptoms of anaphylaxis include:
- Tightening (constriction) of the airways and throat, causing trouble breathing
- Shock, with a severe drop in blood pressure
- Weak, rapid pulse
- Nausea, vomiting or diarrhea
- Dizziness, lightheadedness or loss of consciousness
It’s possible to have an allergic response to a drug that caused no problem in the past.
If you have an allergic reaction to a drug, your immune system responds to the drug as a harmful invader. This causes the release of histamine and other chemicals that cause allergic symptoms. Your immune system then becomes keyed to react the same way if you take the drug again in the future. However, the immune system changes over time, and eventually it’s possible your drug allergy may go away on its own.
Talk to your doctor if you have a reaction to a drug or if you have any signs or symptoms of a drug allergy.
Call your doctor if you have a reaction after you take a drug. Mild allergic reactions are usually treated by stopping the drug and substituting another. If possible, see your doctor when the allergic reaction is occurring. This will help identify the cause and make sure you get treatment if it’s needed.
Seek emergency treatment for signs of a severe reaction or suspected anaphylaxis after taking a medication. Signs and symptoms of an emergency drug reaction include:
- Tightening of the airways or throat
- Rapid pulse
- Loss of consciousness
A drug allergy occurs when your immune system mistakenly identifies a drug as if it were a harmful substance instead of a helpful remedy. Your immune system then creates antibodies to attack the medication. Chemicals released by these antibodies cause the signs and symptoms associated with an allergic reaction.
It isn’t clear why some people develop drug allergies or other adverse drug reactions while others don’t. Inherited traits may play a role, along with environmental factors and taking a number of medications over time.
The most common drug allergies are caused by penicillin, antibiotics closely related to penicillin and antibiotics that contain sulfonamides. Antibiotics can also cause nonallergic reactions such as a skin rash and digestive problems.
Rarely, allergic reactions occur after vaccination. In certain cases, allergic reactions may be caused by the vaccine itself, but more often an allergic reaction is triggered by other ingredients in the vaccine such as egg or neomycin. Nonallergic reactions to vaccines are common, but in most cases they aren’t severe and symptoms improve quickly.
In most cases, what appears to be a drug allergy is actually a reaction that doesn’t involve the immune system. Although they may seem like an allergy, most often drug reactions are a drug side effect or signs of a drug sensitivity — not an allergic reaction.
Some examples of drugs that commonly cause nonallergic reactions include:
- X-ray contrast. Some people are sensitive to intravenous (IV) contrast used in some X-ray tests. This reaction can cause itching, flushing and a drop in blood pressure.
- Aspirin and other NSAIDs. In some people, nonsteroidal anti-inflammatory drugs (NSAIDs), which include aspirin, ibuprofen (Advil, Motrin, others), naproxen (Aleve, Naprosyn, others) and others, can cause breathing trouble, wheezing and hives.
- Antibiotics. Some antibiotics often cause reactions such as stomachache or diarrhea.
- High blood pressure medication. Angiotensin-converting enzyme (ACE) inhibitors sometimes cause swelling of the lips, tongue and face.
While anyone can have an allergic reaction to a drug, a few factors can increase your risk. These include:
- Having a past allergic reaction to the same drug or another drug. Even if past reactions have been mild, you’re still at risk of a more severe reaction.
- Taking a drug similar to one that caused a reaction in the past.
- Having a health condition that weakens your immune system, such as the Epstein-Barr virus or HIV/AIDS.
- Having hay fever or another allergy.
Risk factors for nonallergic drug reactions include:
- Taking several drugs at the same time
- Being a child or older adult — young adults and middle-aged people are less likely to have a drug reaction
- Having inherited traits that make you more susceptible to the toxic effects of certain drugs
- Having a disease that changes the way your body absorbs and processes drugs
If you have an unexpected drug reaction, your doctor will want to know whether your signs and symptoms are likely due to a nonallergic drug reaction or an allergic reaction.
- Your doctor will want to know about any past reactions to drugs, and will ask a number of questions about medications you take and any health problems you may have.
- You may have a physical examination, blood tests or other tests to see whether your symptoms are caused by a drug reaction or something else.
For some drugs, including certain antibiotics, an allergy skin test may be used to determine whether you’re allergic. A small amount of the drug is injected into the skin of your forearm or back. If you’re allergic to the drug being tested, you develop a red, raised bump or other reaction. Only specialized allergy centers are currently able to perform skin tests for drug allergy. Tests to diagnose a drug allergy aren’t available for many drugs.
Drug provocation testing
During drug provocation testing, gradually increasing doses of the offending drug are given. The drug can be given in different ways for the test, including orally or under the skin. A reaction indicates a possible allergy or sensitivity to the drug. If reactions to the drug are mild or there’s no evidence of an allergic reaction, the drug may be a safe treatment choice. This test is used only when an alternative drug won’t work as well or isn’t an option. Risks include a severe reaction and possibly anaphylaxis.
Drug allergy treatment generally involves stopping the medication. You may also need medications to ease symptoms or, in the case of a serious reaction, emergency care.
- Minor reactions such as rashes or hives may improve with an over-the-counter antihistamine such as diphenhydramine (Benadryl, others). Call your doctor before using over-the-counter medications to make sure you’re getting the treatment you need.
- Serious reactions may require treatment with oral or injected corticosteroids at the hospital. Seek emergency treatment if you have severe rashes or hives, swelling, shortness of breath, dizziness, or other signs or symptoms of a severe reaction.
- Anaphylaxis is an emergency requiring an immediate epinephrine injection and hospital care to maintain blood pressure and support breathing.
In some cases, sensitivity to a drug can be reduced by starting with a tiny dose and gradually increasing it over time. This can take from one to 10 days and is generally done with medical supervision at a doctor’s office, hospital or allergy clinic. In general, this is done only when you’re allergic to a drug and a satisfactory alternative to isn’t available.
If you have a history of a possible drug allergy, a skin test may help find out for certain. Tests for penicillin allergy are generally more reliable than are skin tests for allergies to other drugs. Once you know you have a drug allergy, you’ll need to avoid that drug and related drugs. Tell all of your health care providers, including your dentist, about your drug allergy. In case you’re in an accident, you may want to wear a medical alert ID bracelet so that emergency workers will know about your allergy.